Alert archive / North Dakota / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Bismarck, ND

July 9, 20174 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 9, 2017, 2:41 AM MDT for 4 counties in North Dakota. It took effect at Jul 9, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2017, 2:41 AM MDT (08:41 UTC)
In effect from
Jul 9, 2017, 12:00 PM MDT
Expired
Jul 9, 2017, 8:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Grant County, ND, Hettinger County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 106 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
3195 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WWUS83 KBIS 090841
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
341 AM CDT Sun Jul 9 2017

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR ADAMS,
HETTINGER, GRANT, AND SIOUX COUNTIES IN NORTH DAKOTA...

.Critical fire weather conditions are expected across far south
central and parts of southwest North Dakota. West winds will shift
to the north with gusts up to 30 mph behind a cold front this
afternoon. Highs will be around 100 degrees with humidity of 12 to
17 percent. Any fires that develop will likely spread rapidly.

NDZ040-043-090945-
/O.CAN.KBIS.FW.A.0001.170709T1800Z-170710T0200Z/
Slope-Bowman-
241 AM MDT Sun Jul 9 2017

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Fire
Weather Watch. 

Near-critical fire weather conditions are still expected across
Slope and Bowman Counties today due to relative humidities around
15 percent, highs around 100 degrees, and a wind shift with a cold
front. However, peak wind speeds are only expected to be around 15
mph with gusts to 25 mph for a short time, which is just below Red
Flag Warning criteria.

$$

NDZ041-042-044-045-091645-
/O.UPG.KBIS.FW.A.0001.170709T1800Z-170710T0200Z/
/O.NEW.KBIS.FW.W.0001.170709T1800Z-170710T0200Z/
Hettinger-Grant-Adams-Sioux-
341 AM CDT Sun Jul 9 2017 /241 AM MDT Sun Jul 9 2017/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY, SHIFTING
WINDS, LOW HUMIDITIES, AND HOT TEMPERATURES...

The National Weather Service in Bismarck has issued a Red Flag
Warning, which is in effect from 1 PM CDT /noon MDT/ this
afternoon to 9 PM CDT /8 PM MDT/ this evening.

* AFFECTED AREA...Adams, Hettinger, Grant, and Sioux Counties.

* WIND...West winds around 15 mph will shift to the north at 20
  mph with gusts to 30 mph this afternoon.

* HUMIDITY...12 to 17 percent

* TEMPERATURES...Around 100 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
will occur, which can contribute to extreme fire behavior.

&&

$$

CJS/NH
4 follow-up statements
982 
WWUS83 KBIS 091433
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
933 AM CDT Sun Jul 9 2017

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR ADAMS,
HETTINGER, GRANT, AND SIOUX COUNTIES IN NORTH DAKOTA...

.Critical fire weather conditions are expected across far south
central and parts of southwest North Dakota. West winds will
shift to the north with gusts up to 30 mph behind a cold front
this afternoon. Highs will be around 100 degrees with humidity of
12 to 17 percent. Any fires that develop will likely spread
rapidly.

NDZ041-042-044-045-092245-
/O.CON.KBIS.FW.W.0001.170709T1800Z-170710T0200Z/
Hettinger-Grant-Adams-Sioux-
933 AM CDT Sun Jul 9 2017 /833 AM MDT Sun Jul 9 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY,
SHIFTING WINDS, LOW HUMIDITIES, AND HOT TEMPERATURES...

* AFFECTED AREA...Adams, Hettinger, Grant, and Sioux Counties.

* WIND...West winds around 15 mph will shift to the north at 20 
  mph with gusts to 30 mph this afternoon.

* HUMIDITY...12 to 17 percent

* TEMPERATURES...Around 100 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
will occur, which can contribute to extreme fire behavior.

&&

$$
twh
318 
WWUS83 KBIS 091749
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1249 PM CDT Sun Jul 9 2017

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR ADAMS,
HETTINGER, GRANT, AND SIOUX COUNTIES IN NORTH DAKOTA...

.Critical fire weather conditions are expected across far south
central and parts of southwest North Dakota. West winds will
shift to the north with gusts up to 30 mph behind a cold front
this afternoon. Highs will be around 100 degrees with humidity of
12 to 17 percent. Any fires that develop will likely spread
rapidly.

NDZ041-042-044-045-100200-
/O.CON.KBIS.FW.W.0001.170709T1800Z-170710T0200Z/
Hettinger-Grant-Adams-Sioux-
1249 PM CDT Sun Jul 9 2017 /1149 AM MDT Sun Jul 9 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR GUSTY, SHIFTING WINDS, LOW HUMIDITIES, AND HOT
TEMPERATURES...

* AFFECTED AREA...Adams, Hettinger, Grant, and Sioux Counties.

* WIND...West winds around 15 mph will shift to the north at 20 
  mph with gusts to 30 mph this afternoon.

* HUMIDITY...12 to 17 percent

* TEMPERATURES...Around 100 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
will occur, which can contribute to extreme fire behavior.

&&

$$
twh
563 
WWUS83 KBIS 092054
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
354 PM CDT Sun Jul 9 2017

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR ADAMS,
HETTINGER, GRANT, AND SIOUX COUNTIES IN NORTH DAKOTA...

.Critical fire weather conditions are expected across far south
central and parts of southwest North Dakota. West winds will
shift to the north with gusts up to 30 mph behind a cold front
this afternoon. Highs will be around 100 degrees with humidity of
12 to 17 percent. Any fires that develop will likely spread
rapidly.

NDZ041-042-044-045-100200-
/O.CON.KBIS.FW.W.0001.000000T0000Z-170710T0200Z/
Hettinger-Grant-Adams-Sioux-
354 PM CDT Sun Jul 9 2017 /254 PM MDT Sun Jul 9 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR GUSTY, SHIFTING WINDS, LOW HUMIDITIES, AND HOT
TEMPERATURES...

* AFFECTED AREA...Adams, Hettinger, Grant, and Sioux Counties.

* WIND...West winds around 15 mph will shift to the north at 20 
  mph with gusts to 30 mph this afternoon.

* HUMIDITY...12 to 17 percent

* TEMPERATURES...Around 100 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
will occur, which can contribute to extreme fire behavior.

&&

$$
twh
506 
WWUS83 KBIS 100153
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
853 PM CDT Sun Jul 9 2017

...RED FLAG WARNING FOR ADAMS, HETTINGER, GRANT, AND SIOUX
COUNTIES WILL BE ALLOWED TO EXPIRE...

NDZ041-042-044-045-100300-
/O.EXP.KBIS.FW.W.0001.000000T0000Z-170710T0200Z/
Hettinger-Grant-Adams-Sioux-
853 PM CDT Sun Jul 9 2017 /753 PM MDT Sun Jul 9 2017/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING...

Winds will continue to decrease this evening while relative
humidity values will continue to increase. Therefore, the Red Flag
Warning for Hettinger, Grant, Adams, and Sioux Counties will be 
allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 8, 11:51 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 8, 11:51 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1251 AM CDT Sun Jul 9 2017

.UPDATE...
Issued at 1251 AM CDT Sun Jul 9 2017

Only minor changes were made with this update, primarily to
accommodate trends in radar and the HRRR and ESRL HRRR through
their 04 and 02 UTC cycles, respectively. The KBIS WSR-88D VAD
wind profile has shown the expected southwesterly low-level jet
ramping up to 35 kt since 0430 UTC, which should aide maintenance
of scattered convection over central ND overnight.

UPDATE Issued at 953 PM CDT Sat Jul 8 2017

Scattered showers with a few thunderstorms continue to push
through mainly northwest into north central North Dakota. Previous
forecast had this covered pretty well. Only changes needed at this
point were to adjust precipitation chances a bit in line with
current timing of the system.

UPDATE Issued at 612 PM CDT Sat Jul 8 2017

Have adjusted low pops to line up with current radar trends as
some very light showers are starting to move into far northwest
North Dakota. Will progress low precipitation chances through
northern areas through the evening. Later tonight into early
Sunday, have added some low precipitation chances over the James
River Valley where latest high-res models are indicating some
precipitation chances in line with modest low level jet.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat Jul 8 2017

The high-res guidance continue to suggest high-based convection
may form across northwestern North Dakota this evening and spread
eastward overnight. The latest runs actually have precipitation
as far south as Jamestown late tonight. There could be enough
shear and instability to produce a strong storm or two, but severe
weather is not expected.

On Sunday, a cold front will drop southeast across the area but
move slowly enough that southwest and south central ND could
reach 100 in some spots. Moreover, forecast soundings suggest
deep mixing could tap into mid-level northwest winds around 30
mph. While there is uncertainty in peak wind speeds, and timing of
the front/wind shift, there is sufficient concern to maintain a
Fire Weather Watch in far southwest and far south central ND.

.LONG TERM...(Sunday night through Saturday)
Issued at 252 PM CDT Sat Jul 8 2017

Highs in the low to middle 90s are expected most days, mainly
along and west of Highway 83 and hottest south and west of the
Missouri River. By next weekend, it is possible the subtropical
ridge could amplify again and set up another longer stretch of
even hotter weather per trends in some recent GFS and ECMWF
cycles.

Tuesday, a shortwave is forecast to bring another shot of moisture
to ND. However, timing of the cold frontal passage is uncertain,
with the 00 UTC ECMWF faster and thus suggesting a lower threat of
strong or severe convection than its GFS counterpart.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1251 AM CDT Sun Jul 9 2017

A few showers and thunderstorms will continue overnight in central
ND. Low-level wind shear is also expected through about daybreak
in the southwest and south central with 30-40 kt southwest winds
at 2000 ft AGL at both KDIK and KBIS. Otherwise, VFR conditions
are expected through Sunday with winds shifting to the north and
northeast as a cool front moves southward during the day.

&&

.FIRE WEATHER...
Issued at 252 PM CDT Sat Jul 8 2017

Despite some uncertainty in peak wind speeds and the timing of the
wind shift Sunday afternoon, there is enough confidence maintain
a Fire Weather Watch across far southwest and far south central ND
given potential for northwest wind gusts up to 30 mph, humidities
of 10 to 15 percent, and high temperatures around 100 degrees.
The choice of whether or not to upgrade to a Red Flag Warning
with a later forecast release will likely hinge on confidence in
the wind forecast and timing of the cold front.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this afternoon through this evening for
NDZ040>045.

&&

UPDATE...CJS
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...CJS
FIRE WEATHER...AJ
Hazardous weather outlook, Jul 8, 11:52 PM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1252 AM CDT Sun Jul 9 2017

NDZ040>045-100600-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1252 AM CDT Sun Jul 9 2017 /1152 PM MDT Sat Jul 8 2017/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Fire Weather Watch is in effect Sunday afternoon through Sunday
evening for far southwest and far south central North Dakota.
Potentially gusty and shifting winds, low humidities, and
temperatures around 100 degrees could cause critical fire weather
conditions. See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-100600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1252 AM CDT Sun Jul 9 2017 /1152 PM MDT Sat Jul 8 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms over portions of the
area tonight. The probability of severe weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJS

Nearby

Red Flag Warnings in North Dakota, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.